Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS North Platte, NE

August 2, 2017Arthur County, Grant County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 5:39 PM MDT for Arthur County, Grant County, McPherson County, Nebraska. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 5:39 PM MDT (23:39 UTC)
Expired
Aug 2, 2017, 6:30 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Arthur County, NE, Grant County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:40 PM MDTHAIL 0.7513 Ne Arthur, NE
Aug 2, 5:50 PM MDTHAIL 0.7510 Ne Arthur, NE
Aug 2, 5:58 PM MDTHAIL 0.759 E Arthur, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KLBF 022339
SVRLBF
NEC005-075-117-030030-
/O.NEW.KLBF.SV.W.0170.170802T2339Z-170803T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
639 PM CDT WED AUG 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Arthur County in west central Nebraska...
  Southeastern Grant County in west central Nebraska...
  Southwestern McPherson County in west central Nebraska...

* Until 730 PM CDT/630 PM MDT/

* At 638 PM CDT/538 PM MDT/, a severe thunderstorm was located 13
  miles northeast of Arthur, moving south at 30 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Arthur, Green Lake, Bucktail Lake, Lena, Sand Puddin Lake, Three
  Mile Lake, Bucktail, Cogill Lake and Calora.

This includes the following highways...
 Highway 61 between mile markers 124 and 131.
 Highway 92 between mile markers 165 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4179 10169 4182 10145 4141 10131 4140 10171
TIME...MOT...LOC 2338Z 351DEG 25KT 4173 10156 

HAIL...1.75IN
WIND...<50MPH
 
$$

Buttler
2 follow-up statements
507 
WWUS53 KLBF 030002
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
702 PM CDT WED AUG 2 2017

NEC075-030011-
/O.CAN.KLBF.SV.W.0170.000000T0000Z-170803T0030Z/
Grant NE-
702 PM CDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.

LAT...LON 4173 10168 4173 10143 4141 10131 4140 10171
TIME...MOT...LOC 0001Z 347DEG 24KT 4158 10152 

$$

NEC005-117-030030-
/O.CON.KLBF.SV.W.0170.000000T0000Z-170803T0030Z/
Arthur NE-McPherson NE-
702 PM CDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR EASTERN ARTHUR AND SOUTHWESTERN MCPHERSON
COUNTIES...

At 701 PM CDT/601 PM MDT/, a severe thunderstorm was located 9 miles
east of Arthur, moving south at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arthur, Bucktail Lake, Lena, Sand Puddin Lake, Three Mile Lake,
Bucktail and Calora.

This includes the following highways...
 Highway 61 between mile markers 124 and 127.
 Highway 92 between mile markers 165 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4173 10168 4173 10143 4141 10131 4140 10171
TIME...MOT...LOC 0001Z 347DEG 24KT 4158 10152 

HAIL...1.25IN
WIND...<50MPH
 
$$

Buttler
172 
WWUS53 KLBF 030021
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
721 PM CDT WED AUG 2 2017

NEC005-117-030031-
/O.EXP.KLBF.SV.W.0170.000000T0000Z-170803T0030Z/
Arthur NE-McPherson NE-
721 PM CDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARTHUR AND
SOUTHWESTERN MCPHERSON COUNTIES WILL EXPIRE AT 730 PM CDT/630 PM
MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4173 10168 4173 10143 4141 10131 4140 10171
TIME...MOT...LOC 0021Z 351DEG 25KT 4145 10149 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 2:04 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 2 2017

Thunderstorms are expected to develop across the region this
afternoon. While both sites could see thunderstorms, KVTN has the
best chance to be directly impacted by a storm or two. The best
timing for thunderstorms will be between 21Z and 02Z. Expect
frequent lightning and strong winds in any thunderstorm. After
thunderstorms move out, ceilings will remain broken (mostly
cloudy) and heights will be above 5000 ft at both terminals. Winds
shift from the southeast Wednesday afternoon to the northwest
Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms this afternoon
and evening across the outlook area. Severe thunderstorms are
possible across the central sandhills and southwestern Nebraska.
Large hail up to two inches in diameter and damaging winds up to
70 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Local storm report, Aug 2, 4:25 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             19 N SARBEN             41.44N 101.30W
08/02/2017  M1.25 INCH       MCPHERSON          NE   TRAINED SPOTTER

            1.25 INCH SIZE HAIL AND STRONG NON-SVR GUSTY WINDS

&&

ET
Local storm report, Aug 2, 4:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             9 N HYANNIS             42.13N 101.76W
08/02/2017  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZE HAIL

&&

ET
Local storm report, Aug 2, 5:03 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 NW SARBEN             41.21N 101.37W
08/02/2017  M1.75 INCH       KEITH              NE   TRAINED SPOTTER

            PEA TO GOLF BALL SIZE HAIL

&&

ET
Local storm report, Aug 2, 5:10 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             SARBEN                  41.16N 101.30W
08/02/2017  M2.50 INCH       KEITH              NE   PUBLIC

            GOLF TO TENNIS BALL HAIL

&&

ET
Local storm report, Aug 2, 5:16 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             SARBEN                  41.16N 101.30W
08/02/2017  E1.75 INCH       KEITH              NE   FIRE DEPT/RESCUE

            RELAYED BY PAXTON FIRE DEPARTMENT, GOLF BALL SIZE HAIL
            WITH 40 TO 50 MPH WINDS.

&&

JGOMEZ
Special weather statement, Aug 2, 5:16 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM CDT WED AUG 2 2017

NEZ037-059-030000-
Lincoln NE-Logan NE-
616 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN LOGAN AND WESTERN CUSTER COUNTIES UNTIL 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stapleton, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Tarboz Lake, Shanklin Bluff and Hoagland.

This includes the following highways...
 Highway 92 between mile markers 222 and 246.
 Highway 83 between mile markers 103 and 125.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Nebraska.

LAT...LON 4118 10044 4157 10070 4167 10050 4143 10025
      4139 10025 4139 10024 4128 10023
TIME...MOT...LOC 2315Z 327DEG 21KT 4156 10055

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:07 PM MDTSpecial Weather StatementLBFKeith, Lincoln, Perkins53 min
Aug 1, 6:23 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas27 min
Aug 1, 6:55 PM MDTSpecial Weather StatementLBFLogan, Thomas50 min
Aug 1, 7:01 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln44 min
Aug 1, 7:05 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln40 min
Aug 1, 7:20 PM MDTAreal Flood AdvisoryLBFLincoln, Logan3 hr
Aug 1, 7:37 PM MDTSpecial Weather StatementLBFLincoln53 min
Aug 1, 7:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Aug 1, 8:25 PM MDTSpecial Weather StatementLBFCuster50 min
Aug 1, 8:38 PM MDTSpecial Weather StatementLBFFrontier52 min
Aug 1, 9:08 PM MDTSpecial Weather StatementLBFFrontier37 min
Aug 2, 3:24 PM MDTSpecial Weather StatementLBFHooker51 min
Aug 2, 3:28 PM MDTSpecial Weather StatementLBFArthur47 min
Aug 2, 3:47 PM MDTSpecial Weather StatementLBFSheridan43 min
Aug 2, 3:56 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson64 min
Aug 2, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry58 min
Aug 2, 4:24 PM MDTSpecial Weather StatementLBFThomas51 min
Aug 2, 4:37 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln38 min
Aug 2, 4:44 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker61 min
Aug 2, 5:13 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins62 min
Aug 2, 5:16 PM MDTSpecial Weather StatementLBFLogan44 min
Aug 2, 5:31 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.